Texas, 2023High Wind in Texas, February 22, 2023
February 22, 2023 · NWS EPZ · 1 event in 1 county or zone
A deep, broad upper low was located over the northwestern United States with an upper level jet approaching 150 knots over southern New Mexico. Very strong southwest winds moved through the region with a peak gust of 72 mph recorded in El Paso.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep, broad upper low was located over the northwestern United States with an upper level jet approaching 150 knots over southern New Mexico. Very strong southwest winds moved through the region with a peak gust of 72 mph recorded in El Paso.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 22, 3:16 AM MST, 44 minutes earlier.
Area forecast discussion, Feb 22, 3:16 AM MST, 44 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
316 AM MST Wed Feb 22 2023
...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...
.SYNOPSIS...
Issued at 307 AM MST Wed Feb 22 2023
Strong, potentially damaging winds area wide today along with
blowing snow over the high elevations. Winds will peak this
afternoon with gusts to 70 miles per hour. Quieter weather returns
the rest of the week with warmer temperatures Saturday. Windy
conditions look to return on Sunday along with another cold front.
&&
.SHORT TERM...
(Today and tonight)
Issued at 307 AM MST Wed Feb 22 2023
This morning's satellite shows an upper level trough exiting the
CWA to the east. This trough allowed light to moderate rain to
fall over most of the area Tuesday evening and night (0.01 to 0.35
inches). As this trough exists, a surface cold front is moving
through the region from northwest to southeast, and currently mid
way (near Las Cruces NM). Webcams in the Sacramento Mountains show
light to moderate snow falling with gusty winds leading to snow
drifting over roads and moderately reduced visibilities (KSRR
reporting vis of 2.5 SM). Gusty winds are being seen areawide as
the front continues across the CWA early this morning, with
surface observations reporting 40 to 60 mph in higher terrain and
along east slopes, and 25 to 35 mph around the desert lowlands
along that boundary. Light rain showers and some virga are likely
as the front continues to the southeast.
As the surface front exits the region later this morning,
lingering clouds will be seen around the lowlands with mountains
snow showers lasting through most of today. A very strong upper
level jet will move over the CWA late this morning, allowing
already gusty winds in the higher terrain (above 7,000 ft) to
strengthen to sustained west winds of 40 to 50 mph with gusts up
to 80 mph around mid day. The jet streak is due to an short wave
moving through a larger upper level trough (which is dominating
the West US at the moment) and becoming negatively tilted right as
it swings over NM. This short wave will drag a surface cold front
with it, moving through the CWA from northwest to southeast
Wednesday afternoon. This surface feature will allow those very
strong winds aloft to make their way down to the desert lowlands
Wednesday afternoon as the front moves through. This alignment of
strong forcing will lead to extremely strong winds for the
lowlands (especially for this time of year as we are a bit before
our windy season). Moisture with this shortwave will be healthy,
leading to moderate snowfall for higher terrain (above 7,000 ft)
this afternoon. This snowfall will be combined with strong and
gusty winds, continuing blizzard-like conditions we are seeing now
through Wednesday night for elevations above 7,000ft in the Gila
Region and Sacramento Mountains. Visibilities will intermittently
drop for these areas during this time. Snow levels will drop
behind the front to around 5,000 ft. Moisture will be best along
and behind the front while its over western NM, leading to slight
chances for snow flurries near Lordsburg NM later this morning
(~noon).
Light rain chances exist as the front moves through this
afternoon for elevations below 6,000 ft in most of Sierra, Luna,
Dona Ana, El Paso, and Otero Counties. Accumulations will be
light. Because of the recent rains leading to soil saturations,
chances for blowing dust in the lowlands has some high uncertainty
at this time. The best chances for visibility reductions due to
blowing dust will be along the front and localized (in areas that
didn't see wetting rains over the past 48 hours).
Tonight, chances for light snow showers in the Sacramento
Mountains will linger. Most of the CWA will see low clouds and a
gradual diminishing of west winds after sunset. East slopes and
higher terrain will see west winds remain elevated and gusty
through Thursday morning.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 307 AM MST Wed Feb 22 2023
Quieter weather the rest of the week with dry, southwest flow
aloft prevailing through Saturday. Temperatures will still be
seasonably cool on Thursday, but increasing sunshine during the
afternoon hours and wind speeds back down to 15 to 25 mph will
help ease the chill. Increasing heights due to the influence of
high pressure over the Gulf of Mexico will allow temperatures to
quickly recover back to seasonal normals (lowland highs in the mid
60's) by Friday/Saturday. Good confidence in El Paso reaching at
least 70 degrees Saturday afternoon.
Yet another stagnant upper low is expected to develop off the
Pacific coast the next few days and stall there before finally
progressing across the southern Rockies on Sunday. Models are in
decent agreement regarding the timing and track of this system,
putting the region in windy conditions Sunday afternoon and moving
a cold front in overnight into Monday. Prog soundings show
healthy boundary layer mixing of 30-40 knots, so looks like solid
Wind Advisory criteria at this time. Low-end precipitation
chances exist, mostly over the high terrain with light snowfall as
snow levels plummet behind the front.
Temperatures look to be cooler on Monday, but generally not too
far from climatological normals. Extended forecast certainly looks
like we'll continue our 4-5 day break between storm systems and
polar jet intrusions, with another brief shot at rain/snow
chances during the first few days of March.
&&
.AVIATION...
(06Z TAFS)
Issued at 1030 PM MST Tue Feb 21 2023
Brisk to very windy from W-SW through the forecast period as a
potent system pushes into the region. Gusts AOA 28kts throughout
for all terminals, peaking in the 40s to near 50kts by the
afternoon. "Lighter" winds expected Wed AM. Winds slacken somewhat
Wed evening as the system moves away but still gusting in the
30s. LLWS possible for KELP this AM with strong winds just above
surface. TAF sites should be dry through the AM before a band of
rain showers/cold front arrives from the NW. PROB30 for terminals
later today for -SHRA and MVFR conditions. BLDU and lowered VIS
possible during afternoon when winds are highest.
&&
.FIRE WEATHER...
Issued at 307 AM MST Wed Feb 22 2023
Elevated fire danger today with very strong WSW flow. Winds will
peak during the early afternoon hours, with 20-ft gusts up to 75
mph. These winds combined with blowing snow above 7000 feet will
pose a risk of tree and structural damage. No fire headlines due
to minimum RH 30-50%.
Drier weather returns the rest of the week, along with a warming
trend into Saturday. Winds will be consistent out of the
southwest, generally 15 to 25 mph each afternoon. RH will dip to
25-35% each day, with good overnight recoveries. Stronger winds
and light mountain snow are possible Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 61 40 64 39 / 10 20 0 0
Sierra Blanca 61 33 63 37 / 0 10 0 0
Las Cruces 57 35 60 35 / 20 30 10 0
Alamogordo 56 33 56 35 / 30 30 10 0
Cloudcroft 29 20 33 27 / 60 50 10 0
Truth or Consequences 51 31 55 33 / 40 20 10 0
Silver City 41 27 44 28 / 90 60 10 0
Deming 52 32 57 32 / 50 40 10 0
Lordsburg 51 30 55 30 / 60 40 10 0
West El Paso Metro 59 39 61 40 / 10 20 10 0
Dell City 63 34 64 33 / 10 10 0 0
Fort Hancock 66 34 69 37 / 10 10 0 0
Loma Linda 56 35 56 38 / 10 10 0 0
Fabens 64 36 65 37 / 10 10 0 0
Santa Teresa 57 35 60 34 / 10 20 10 0
White Sands HQ 58 38 59 39 / 30 40 10 0
Jornada Range 54 34 55 34 / 20 30 10 0
Hatch 53 33 57 33 / 40 20 10 0
Columbus 56 36 60 34 / 20 30 10 0
Orogrande 59 36 60 36 / 20 30 10 0
Mayhill 44 28 47 34 / 30 20 10 0
Mescalero 40 23 42 29 / 70 50 10 0
Timberon 41 22 44 28 / 40 40 10 0
Winston 43 25 45 28 / 60 20 10 0
Hillsboro 47 30 51 30 / 60 20 10 0
Spaceport 51 31 54 33 / 30 20 10 0
Lake Roberts 38 22 42 23 / 100 50 20 0
Hurley 47 27 51 27 / 70 40 10 0
Cliff 47 21 52 20 / 90 40 20 0
Mule Creek 39 25 44 28 / 100 50 10 0
Faywood 45 30 49 30 / 60 40 10 0
Animas 51 32 56 31 / 70 50 10 0
Hachita 51 33 57 32 / 40 40 10 0
Antelope Wells 51 35 58 32 / 30 30 10 0
Cloverdale 41 33 49 33 / 60 70 20 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 8 AM this morning to 8 PM MST this
evening for TXZ418>424.
NM...High Wind Warning until 8 PM MST this evening for NMZ401-402-406.
Winter Storm Warning until 5 AM MST Thursday for NMZ402-415.
High Wind Warning from 8 AM this morning to 8 PM MST this
evening for NMZ403>405-407>413-417.
High Wind Warning until 6 AM MST Thursday for NMZ414>416.
&&
SHORT TERM...31-Dhuyvetter
LONG TERM....30-Dennhardt
AVIATION...39-AronsonHazardous weather outlook, Feb 21, 7:21 AM MST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
721 AM MST Tue Feb 21 2023
NMZ401-403>414-416-417-TXZ418>424-221430-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
721 AM MST Tue Feb 21 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms this afternoon will produce
brief rainfall and gusty winds to 30 mph. Winds will increase
dramatically overnight, especially along east slopes of mountains
with gusts up to 50 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Very windy conditions Wednesday afternoon with west-southwest
winds of 30 to 40 mph and gusts up to 70 mph. Travel will be
difficult, especially for high profile vehicles. Areas of blowing
dusts may result in reduced visibility. Damage to trees and power
lines are possible. Loose outdoor objects will be tossed around or
blown away.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay reports of wind damage, heavy
snow, and blowing dust on Wednesday.
NMZ402-415-221430-
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
721 AM MST Tue Feb 21 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight
Scattered rain/snow showers this afternoon with gusts up to 30
mph. No accumulations are expected. Winds will increase
dramatically overnight, especially along east slopes of mountains
with gusts up to 50 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Very windy conditions Wednesday afternoon with west-southwest
winds of 40 to 50 mph and gusts up to 75 mph. Periods of heavy
snow Wednesday with accumulations of 8 to 12 inches above 7000
feet. Travel will be difficult if not impossible over mountain
passes. Damage to trees and power lines are likely. Strong winds
combined with blowing snow may result in near white-out conditions
over the high elevations.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay reports of wind damage, heavy
snow, and blowing dust on Wednesday.
Dennhardt
High Wind, Eastern/Central El Paso County
- When
- February 22, 4:00 AM MST to 6:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The South Franklin Peak Mesonet site recorded a peak gust of 72 mph. The El Paso Airport and the Biggs Field AWOS reported peak gusts of 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Michigan, February 22 to 23, 20231 death · $3.1 million · 18 events
- Ice Storm and Heavy Snow in Michigan, February 22 to 23, 2023$46 million · 12 events
- Winter Storm and Avalanche in New Mexico, February 22 to 23, 2023$1.0 million · 68 kt wind · 55 events
- Wildfire in Tennessee, February 22 to 23, 2023$500,000 · 1 event
- Damaging Winds in Illinois, February 22, 2023$130,000 · 61 kt wind · 11 events
- Winter Storm and High Wind in Arizona, February 22, 2023$70,000 · 80 kt wind · 12 events
- Strong Wind in Kentucky, February 22, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 22, 2023$19,000 · 19 events
- Damaging Winds and Strong Wind in Arkansas, February 22, 2023$36,000 · 50 kt wind · 3 events
- Winter Storm and Extreme Cold in Colorado, February 22 to 23, 202328 events
- Extreme Cold in Nebraska, February 22 to 24, 202323 events
- Tornado and Flash Flooding in California, February 22 to 25, 2023EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075473.